Alert archive / Colorado / Red Flag Warnings in 2022

Red Flag Warning 61, NWS Pueblo, CO

September 30, 2022Baca County, Prowers County, Colorado

NWS Pueblo, CO issued this red flag warning at Sep 30, 2022, 3:43 AM MDT for Baca County, Prowers County, Colorado. It took effect at Sep 30, 2022, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 30, 2022, 3:43 AM MDT (09:43 UTC)
In effect from
Sep 30, 2022, 12:00 PM MDT
Expired
Sep 30, 2022, 7:00 PM MDT
In force
7 hr
Issued by
NWS Pueblo, CO

Counties Baca County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 175 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-331 J/kg
Mixed-layer LCL
2563 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
384 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

772 
WWUS85 KPUB 300943
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
343 AM MDT Fri Sep 30 2022

...Red Flag Warning in effect for portions of the area from noon 
through 7 PM Friday...

COZ237-010100-
/O.NEW.KPUB.FW.W.0061.220930T1800Z-221001T0100Z/
Baca County Including Springfield and Eastern Comanche Grasslands-
343 AM MDT Fri Sep 30 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 237...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon today to 7 PM MDT this evening.

* Affected Area...Fire Weather Zone 237.

* Winds...South 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Conditions will be favorable for rapid rates of fire
  growth and spread. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
686 
WWUS85 KPUB 302126
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
326 PM MDT Fri Sep 30 2022

...Red Flag Warning in effect for portions of the area through 7
PM Friday...

COZ236-010100-
/O.EXA.KPUB.FW.W.0061.000000T0000Z-221001T0100Z/
Prowers County Including Lamar-
326 PM MDT Fri Sep 30 2022

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR 
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 236...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in 
effect until 7 PM MDT this evening.

* Affected Area...Fire Weather Zone 236.

* Timing...Through 7pm tonight.

* Winds...South 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ237-010100-
/O.CON.KPUB.FW.W.0061.000000T0000Z-221001T0100Z/
Baca County Including Springfield and Eastern Comanche Grasslands-
326 PM MDT Fri Sep 30 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 
237...

* Affected Area...Fire Weather Zone 237.

* Winds...South around 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
679 
WWUS85 KPUB 010112
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
712 PM MDT Fri Sep 30 2022

COZ236-237-010215-
/O.EXP.KPUB.FW.W.0061.000000T0000Z-221001T0100Z/
Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
712 PM MDT Fri Sep 30 2022

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITYFOR FIRE WEATHER ZONES 236 AND 237...

Critical fire weather conditions are no longer expected due to
relative humidity values increasing.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Sep 29, 11:08 PM MDT, 4 hours 35 minutes earlier.

Area forecast discussion, Sep 29, 11:08 PM MDT, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1108 PM MDT Thu Sep 29 2022

.SHORT TERM...(This evening through Friday)
Issued at 317 PM MDT Thu Sep 29 2022

Key Messages:

1) Marginal fire weather conditions possible for this afternoon and
tomorrow, mainly in Baca county.

2) Chances for showers and thunderstorms continue in the high
country both this afternoon and tomorrow.

Rest of today and tonight..

As a low pressure system currently situated over the Pacific
Northwest continues to slowly advance southeastward, we're starting
to see isolated to scattered showers and precipitation across the
Continental Divide region. We've seen a few isolated showers and
weak thunderstorms developing across the southern Sangres and into
our Raton Mesa and adjacent plains over the past few hours as well.
Some spotty showers are dissipating over El Paso county as of 3pm,
with weak outflow boundaries advancing across portions of El Paso
and Pueblo counties. Thunderstorm activity this afternoon is not
expected to be severe, and should diminish quickly after sunset this
evening. Relative humidity values have fallen into the low to mid
teens across our far southeastern plains. With wind gusts hovering
around 20kts, we're hitting spotty, brief fire weather criteria in
Baca county this afternoon.

Tomorrow..

Deterministic models continue to track the deep low pressure system
into the northern Rockies tomorrow, which will help to increase
southwesterly flow and associated moisture influx into our forecast
area through tomorrow and into this weekend. For tomorrow, in the
late morning and early afternoon hours, convection will be confined
to our higher terrain while the rest of us stay in the dry and windy
flow ahead of a cold frontal boundary that is not due to make its
way into our area until after 3pm. Southerly winds are expected to
gust up to about 30 mph tomorrow on the plains, with relative
humidity values falling into the mid teens by 2pm tomorrow
afternoon. Another day of brief, spotty fire weather conditions will
be likely for Baca and portions of Prowers counties tomorrow. Have
held off on any fire weather highlights for now, as conditions are
very marginal and don't look to be sustained for the 3 hour minimum.
After 3pm, we could see some thunderstorm development across Teller
County and into the Palmer Divide, but better chances for convection
look to hold off until this weekend.

.LONG TERM...(Friday night through Thursday)
Issued at 317 PM MDT Thu Sep 29 2022

Key Messages:

1) Precipitation chances increase for most of the region starting
this weekend and continuing into next week.

2) One or two strong storms are possible along and east of the I25
corridor this weekend, but particularly Saturday.

Saturday - Sunday... Starting off the long term period, an active
couple of days is expected. The GEFS and EPS ensemble model guidance
are in strong agreement about a large closed low pushing to the
southeast toward Colorado, and then almost stalling just to the
northwest of the region, with just the southern periphery
influencing the area. Given this, both Saturday and Sunday look
relatively the same synoptically with the low staying to the
northwest. This will increase the flow aloft and orographic forcing
across the area. The system will also advect better low to mid level
moisture across southern Colorado. With this, scattered to numerous
rain showers and thunderstorms are expected across the mountains and
mountains valleys, along with snow showers at the highest
elevations, and isolated rain showers and thunderstorms along the
I25 corridor and eastern plains. As the system sits close to the
region, shear will increase, and with a modest uptick in moisture,
instability will increase as well. Given this, one or two strong
storms are possible both days along and east of the I25 corridor,
but especially Saturday. DCAPE values will be relatively high,
around 1000 J/kg, so the greatest hazard from any storms will be
strong winds to around 50 mph and lightning. As for temperatures,
most across the region will remain near to slightly above average
values for this time of year.

Monday - Thursday... Heading into the rest of next week, a large
pattern shift if expected. The deterministic ensemble model guidance
remain in agreement about the aforementioned closed low pushing to
the east/southeast, and then developing a large long wave trough,
with embedded short waves, along the eastern US, with a ridge of
high pressure across the western US. Between these two synoptic
features will be Colorado. This type of pattern will continue to
bring heightened precipitation chances to all of the region, but
especially for the mountains with continued northwest flow.
Temperatures will also see a rather large cool down, as the
continued troughing east of the area will reinforce pushing colder
air into the area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1108 PM MDT Thu Sep 29 2022

VFR conditions are expected over KALS, KCOS, and KPUB throughout
the forecast period. Showers and thunderstorms are expected over
the mountains and will remain north of KALS and KPUB. KCOS will
have a chance at an isolated thunderstorms tomorrow afternoon and
into the evening. If a storm develops over the KCOS terminal MVFR
conditions are possible, as well as gusty and erratic winds. Gusty
northerly winds will be possible after 00z over KCOS and KPUB as
thunderstorm outflow winds form.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...EHR
LONG TERM...SIMCOE
AVIATION...SKELLY
Hazardous weather outlook, Sep 29, 6:48 PM MDT, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
648 PM MDT Thu Sep 29 2022

COZ058>089-093>099-301300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
648 PM MDT Thu Sep 29 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms are in store for the mountains on Friday,
with the main hazard being cloud to ground lightning and short
periods of locally heavy rainfall, though flash flooding is not
expected. Baca county can expect elevated fire danger on Friday
afternoon.

Rain and thunderstorms will become possible from Saturday through
Wednesday across all of south central and southeast Colorado with
the main hazards being cloud to ground lightning and brief periods
of locally heavy rainfall. One or two storms could become strong
over northern El Paso county on Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed tonight.

27/SKELLY

Nearby

Red Flag Warnings in Colorado, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.